New Mexico, 2024Damaging Wind in New Mexico, July 22, 2024
July 22, 2024 · NWS EPZ · 1 event in 1 county or zone
North to northwest flow aloft continued with another upper trough moving through New Mexico. Severe thunderstorms developed over the Tularosa Basin and produced a couple of wind gusts of 58 mph to 66 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
North to northwest flow aloft continued with another upper trough moving through New Mexico. Severe thunderstorms developed over the Tularosa Basin and produced a couple of wind gusts of 58 mph to 66 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 22, 4:30 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 4:30 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
530 PM MDT Mon Jul 22 2024
...New AVIATION...
.SYNOPSIS...
Issued at 109 PM MDT Mon Jul 22 2024
Scattered mountain based thunderstorms and a few isolated lowland
thunderstorms will occur this afternoon and early evening with
localized flooding possible. Reduced moisture levels in the
region will start to limit thunderstorm activity across the region
as early as tonight and will continue through the week. However,
enough residual moisture remains to form isolated storms, mostly
over the mountains in the afternoon periods. The drier conditions
and clearer skies will lead to warmer temperatures with near
seasonal averages by the end of the week.
&&
.DISCUSSION...
Issued at 109 PM MDT Mon Jul 22 2024
Widespread showers from last night and this morning have
stabilized the atmosphere and lowered temperatures across the
region. This has limited thunderstorm development to mainly the
mountain zones this afternoon. Periods of heavy rainfall and
localized flooding remain possible for the mountain areas. A
mesoscale convective vortex (MCV) is lingering near El Paso, and
continues to generate clouds and light showers mainly over
portions of west Texas. This has suppressed day time heating and
kept temperatures well below normal this afternoon, making
thunderstorm development for the area less likely. For areas west
of the Rio Grande, skies have been clearer to allow for daytime
heating. Isolated to scattered showers and thunderstorm
development is expected to continue into this evening.
The weather pattern is trending toward a drier less active pattern
over the next several days. Current water vapor imagery indicates
drier continental air aloft is dropping south over the area. At
first, this reduction will bring moisture levels back closer to
seasonal normals with some convective activity continuing across
the area. Moist conditions at the lower levels of the atmosphere
will continue to help facilitate some thunderstorm development.
For Tuesday and Wednesday scattered mountain and isolated lowland
thunderstorms are expected. Periods of moderate rainfall, and
wind gusts up to 40-50 mph will still be possible from
thunderstorms. Temperatures will begin rebound with the drier
conditions with afternoon readings near or slightly below normal.
The drying trend will continue later in the week as high pressure
builds over New Mexico and pushes deeper moisture further west
into Arizona. With moisture levels dropping below normal,
convective activity will be limited to mostly the mountains just a
few brief isolated storms in the lowlands. Rain amounts will
become lighter and spotty. These storms may be higher based and
capable of producing stronger wind gusts with a potential for
blowing dust in the dust prone areas of the lowland deserts. Long
range models indicate that moisture will start to return to the
region by late weekend with an increase for rain and
thunderstorms.
&&
.AVIATION...
(00Z TAFS)
Issued at 527 PM MDT Mon Jul 22 2024
Mainly VFR conditions are expected with a slight chance for
category impacts related to TSRA. Skies will mainly be FEW-SCT060
with light easterly winds. There is a slight chance for TSRA/SHRA
throughout the entire period with some indication SCT SHRA/TSRA
will effect portions of the areas overnight, especially at TCS.
Otherwise, we will be in our usual monsoonal pattern by Tuesday
afternoon with ISO TSRA/SHRA in the lowlands with the usual
impacts of gusty winds and RA+. No mention of Thunder or rain was
included in the TAFs because of low confidence, however.
&&
.FIRE WEATHER...
Issued at 109 PM MDT Mon Jul 22 2024
Fire concerns remain low with much of the area receiving wetting
rains over past few days. Scattered mountain and isolated lowland
thunderstorms are expected again this afternoon and evening. Some
localized flooding is possible in the mountains, especially near
the recent burn scars. Should any showers develop over scars with
even modest amounts of rain, they could flood. Atmospheric
moisture levels are dropping somewhat next few days with
diminished thunderstorm activity and with min RH values trending
from the 20s in the lowlands and 30s mountains to upper teens
lowlands and 20s mountains by Thursday. Moisture levels will
rebound by next weekend with increasing RH levels expected. Winds
will be light except near thunderstorms, with terrain induced
light drainage winds at night. Vent rates during the day will
continue to be good.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 93 72 96 / 20 10 10 10
Sierra Blanca 60 84 62 89 / 20 10 10 10
Las Cruces 66 92 68 94 / 30 10 10 10
Alamogordo 60 87 62 92 / 20 20 10 10
Cloudcroft 44 66 47 70 / 40 40 10 20
Truth or Consequences 64 88 67 92 / 40 20 10 20
Silver City 60 83 62 86 / 60 60 30 60
Deming 66 91 67 94 / 40 20 30 10
Lordsburg 68 91 70 94 / 40 40 30 30
West El Paso Metro 69 91 72 94 / 20 10 10 10
Dell City 62 88 65 93 / 20 10 10 10
Fort Hancock 65 92 67 95 / 20 10 10 10
Loma Linda 61 83 63 87 / 20 10 10 10
Fabens 67 91 68 94 / 20 10 10 10
Santa Teresa 66 89 68 92 / 20 10 10 10
White Sands HQ 66 88 70 92 / 20 20 10 10
Jornada Range 64 89 66 92 / 30 20 10 10
Hatch 65 91 67 94 / 40 20 20 10
Columbus 68 91 69 94 / 30 20 20 10
Orogrande 62 86 63 90 / 20 20 10 10
Mayhill 49 76 51 81 / 30 40 10 20
Mescalero 49 77 52 81 / 40 40 10 30
Timberon 47 74 49 78 / 20 40 10 10
Winston 55 81 56 84 / 60 50 20 50
Hillsboro 61 86 63 89 / 60 40 40 40
Spaceport 62 88 62 92 / 30 20 10 10
Lake Roberts 57 83 58 87 / 60 70 40 60
Hurley 60 86 62 89 / 50 50 20 40
Cliff 62 93 64 97 / 50 70 30 60
Mule Creek 62 88 66 91 / 50 60 40 60
Faywood 62 86 64 88 / 60 40 30 40
Animas 68 92 69 96 / 20 30 30 20
Hachita 65 91 67 94 / 30 20 30 10
Antelope Wells 65 90 67 94 / 20 20 20 10
Cloverdale 64 87 65 90 / 20 20 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch until 10 PM MDT this evening for NMZ414>416.
&&
FORECASTER...34-Brown
In the hours before
Special weather statement, Jul 22, 6:54 PM MST, 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
754 PM MDT Mon Jul 22 2024
NMZ409-414-427-428-230230-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sierra County Lakes NM-East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
754 PM MDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTERO AND
NORTHEASTERN SIERRA COUNTIES THROUGH 830 PM MDT...
At 754 PM MDT, trained weather spotters reported a strong
thunderstorm 8 miles north of Three Rivers, moving south at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...WSMR Mesonet Site.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Three Rivers, Tularosa, and Three Rivers Petroglyph Site.
This includes Highway 54 in New Mexico between mile markers 79 and
100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3339 10637 3339 10597 3306 10587 3307 10666
3348 10640 3348 10637
TIME...MOT...LOC 0154Z 353DEG 30KT 3343 10611
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BROWNSpecial weather statement, Jul 22, 7:30 PM MST, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
830 PM MDT Mon Jul 22 2024
NMZ401-404-426-230300-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
830 PM MDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GRANT AND NORTH
CENTRAL HIDALGO COUNTIES THROUGH 900 PM MDT...
At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Redrock, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Redrock, Gila Lower Box, and Gila Middle Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3287 10880 3283 10862 3254 10867 3262 10897
TIME...MOT...LOC 0230Z 017DEG 20KT 3277 10874
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ROGERSThunderstorm Wind, Otero
- When
- July 22, 7:36 PM MST to 7:50 PM MST
- Where
- Otero County, 11.29 mi WNW of Tularosa
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.132, -106.201
The White Sands Missile Range station 28(Tula) reported a peak wind gust of 66 mph. Station 25, also on the missile range reported a peak gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, July 22, 2024$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Winds in North Carolina, July 22, 2024$27,000 · 50 kt wind · 9 events
- Flash Flooding in New York, July 22, 2024$19,000 · 5 events
- Damaging Winds in New York, July 22, 2024$15,000 · 50 kt wind · 8 events
- Flash Flood in Wisconsin, July 22, 2024$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 22, 20242 in hail · 11 events
- Flash Flood in Georgia, July 22, 2024$15,000 · 1 event
- Flash Flood and Flood in Arizona, July 22, 2024$2,000 · 51 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 22, 2024$11,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 22 to 23, 20241.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22, 20243 events
- Damaging Wind and Heavy Rain in Florida, July 22, 202450 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202027.